Background One year ago we described the case of a 23 year old female suffering from idiopathic generalised epilepsy treated with valproate and topiramate. The patient developed a poliarthritis that improved after topiramate was discontinued.1
Methods We present a 58 year old male suffering since 1996 from epileptic seizures and left hemiplegia secondary to subharachnoid haemorrhage; he had a history of hypertension, diabetes and cigarette smoke.
Results Since September 1999 the patient was treated with phenobarbital at the dose of 100 mg per day, since January 2000 topiramate was added at the dose of 100 mg per day. He was admitted in our department in July 2000 because of worsening of the motor performance: due to myalgias of the limbs, arthralgyas to the left knee and hand, and a frozen left shoulder (it was impossible to obtain any passive movement of that joint). X-ray of the left shoulder showed Sudeck?s atrophy; rheumatological blood tests were negative. We stopped topiramate and substituted it with gabapentin at the dose of 100 mg t.i.d.. 3 months after suspension of topiramate, continuing the treatment with gabapentin and phenobarbital, the patient showed a marked improvement in the range of motion of the left shoulder (passive abduction of 45°; because of hemiplegia, active movements were impossible); moreover arthralgyas and myalgias at the limbs disappeared.
Conclusion Topiramate, a new anti-epileptic drug, seems to have a potential arthropathic role which should be better studied.
Saviola G, Abdi Ali L, Avanzi S, Idone D. Poliartrite da Topiramato: caso clinic. Reumatismo 2000;52(3):627
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.